Multivitamins often provide 100 percent of the daily value for most B vitamins, making it unlikely you would also need to take a B-complex supplement. Because B vitamins are water soluble, most don't have a toxic level. However, if you eat a fortified cereal at breakfast, grab an energy bar between meals, have enriched pasta for dinner or take a niacin-based medication along with a B-complex and multivitamin supplement, you might be taking more B vitamins than you need.
You're unlikely to have ill effects from taking both multivitamins and B complex together, other than making expensive urine, since excess B vitamins are excreted. However, interaction with certain medications or some medical conditions may cause B vitamin overdose symptoms.
How Much Vitamin B3?
Benefits of vitamin B3, or niacin, are necessary for good health and important for your nervous and digestive systems. The recommended daily amount of niacin is 16 milligrams for men and 14 for women, with the upper limit being 35 milligrams per day.
Video of the Day
Vitamin B3 toxicity is rare, but a combination from food sources, herbal supplements, health bars and niacin-based medications, in addition to multivitamins and B-complex vitamins, may have negative effects on your health.
Liver Damage From Vitamin B3
There were 1,374 cases of niacin toxicity reported in 2015, says the Linus Pauling Institute. If you're taking niacin-based drugs, such as those that control cholesterol or treat hardening of the arteries, your medication could add 50 milligrams to 12 grams of niacin, says MedlinePlus.
With doses higher than 50 milligrams per day, some mild side effects may include skin flushing, dizziness, itching, nausea and vomiting. Higher levels present a risk of liver toxicity, especially if you have any preexisting conditions, according to Medscape. With severe toxicity, symptoms may include difficulty breathing, rapid heartbeat and potential liver damage.
According to the National Institutes of Health LiverTox report, cases of jaundice have developed from prescribed high doses of niacin. However, researchers found that stopping the medication resolved the condition. A 2013 study published in the Western Virginia Medical Journal also confirmed that niacin-induced liver injury may lead to chronic liver disease.
Read more: The Best Form of B-Complex Vitamin
When Is Vitamin B12 Toxic?
Vitamin B12 is essential for the formation of red blood cells and DNA synthesis. The recommended daily intake of vitamin B12 is 2.4 micrograms for both men and women, according to the National Institutes of Health. Vitamin B12 is generally safe up to doses of 2,000 micrograms per day, so toxicity is rare.
Certain medications or medical conditions may, however, lead to health concerns if you take too much vitamin B12 in supplements. If you have diabetes or kidney disease, excessive vitamin B12 may lead to loss of kidney function and increased risk of heart attack and stroke, warns Healthline.
Supplementing B12 with multivitamins and B-complex in addition to your medication could lead to skin conditions, such as acne and rosacea, that cause redness and bumps on the face. A case report, published in the Journal of Cutaneous and Ocular Toxicology, investigated drug-induced acne and found that B12 by injection was responsible for the outbreak in an adult female patient.
If you're pregnant, be aware of the danger of taking too much vitamin B12. A study published by Paediatric and Perinatal Epidemiology found that supplementing with excessive B12 can lead to autism in your baby. The author concluded that extremely high levels of vitamin B12 in the blood may have an impact on early brain development.
Read more: Vitamin B12 Benefits & Side Effects
Vitamin B6 Overdose Warnings
Excessive vitamin B6 from supplements can have an adverse effect on your nervous system. The recommended daily intake is 1.3 to 1.5 milligrams for adults. High long-term doses over the tolerable upper limit of 100 milligrams can cause nerve damage. Too much vitamin B6 may cause numbness and tingling in the extremities that can be irreversible.
Excessive use of supplements containing vitamin B6 can also cause oversensitivity to sunlight, leading to skin rashes, numbness, heartburn and nausea, vomiting, abdominal pain, loss of appetite, lack of muscle control or the inability to feel pain or temperature changes, warns the Mayo Clinic.
Drug Interactions With B6
Discontinue your vitamin B6 supplements if you're taking chemotherapy drugs. B6 may reduce the drug's effectiveness. Taking vitamin B6 with barbiturates, anticonvulsants or levodopa (to treat Parkinson's disease) may also decrease the drug's effectiveness, according to the Mayo Clinic.
Read more: B-Complex Vitamin Benefits & Side Effects
- Oregon State University: Linus Pauling Institute: Niacin
- National Institutes of Health: Office of Dietary Supplements: Vitamin B6
- MedlinePlus: Niacin
- Medscape: Vitamin Toxicity
- National Institutes of Health: LiverTox: Clinical and Research Information on Drug-Induced Liver Injury
- West Virginia Medical Journal: Niacin Induced Coagulopathy as a Manifestation of Occult Liver Injury
- National Institutes of Health: Office of Dietary Supplements: Vitamin B12
- Healthline: Is Taking High Doses of B12 Helpful or Harmful?
- Cutaneous and Ocular Toxicology: Vitamin B12-Induced Acneiform Eruption
- Paediatric and Perinatal Epidemiology: Maternal Multivitamin Intake, Plasma Folate and Vitamin B12 Levels and Autism Spectrum Disorder Risk in Offspring
- Oregon State University: Linus Pauling Institute: Vitamin B6
- Mayo Clinic: Vitamin B-6